Beriberi Induced Cardiomyopathy Requiring Salvage Venoarterial Extracorporeal Membrane Oxygenation

Beriberi refers to a constellation of symptoms caused primarily by thiamine (vitamin B1) deficiency. An acute and fulminant presentation of this rare condition has been described in the literature as “Shoshin” beriberi which is characterized by catastrophic cardiovascular collapse. Early recognition...

Full description

Bibliographic Details
Main Authors: Aditya Shah, Samir Patel, Sorabh Kothari, Jennifer Denk
Format: Article
Language:English
Published: Hindawi Limited 2016-01-01
Series:Case Reports in Critical Care
Online Access:http://dx.doi.org/10.1155/2016/5043818
Description
Summary:Beriberi refers to a constellation of symptoms caused primarily by thiamine (vitamin B1) deficiency. An acute and fulminant presentation of this rare condition has been described in the literature as “Shoshin” beriberi which is characterized by catastrophic cardiovascular collapse. Early recognition and treatment lead to dramatic improvements of symptoms. We present a case of thiamine deficiency-induced acute heart failure in a malnourished patient leading to cardiac arrest necessitating VA-ECMO (venoarterial extracorporeal membrane oxygenation) with improvement in heart function secondary to thiamine administration.
ISSN:2090-6420
2090-6439